Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Dropping CD4 count but rising % - Confused
Jun 25, 2008

I was diagnosed in Nov 2007 and initial counts were CD4:491, CD4%:34 and VL:10111. My last set of results had me at CD4:443, CD%39 and VL:5064. I have to admit at being a bit of a slave to my CD4 count and was somewhat disappointed to have lost 50 already. Im keen to stay off drugs as long as possible (I have NNRTI resistance (K103N) and am hoping to be one of the first users of Rilpivirine when it comes out. I realise I can use PIs but don't have the best gastrointestinal system in the world so keen to avoid these if I can).

I know 350 is the magic figure for starting ART so I guess my question is whether it is normal to see an inverse relationship between actual count and % ? P.

Response from Dr. DeJesus

Dear P. You are probably overanalyzing those CD4 numbers. CD4 absolute counts are highly variable, and when they are as high as yours the fluctuations between measurements can be quite drastic (+/- 50-100 cells up and down between measurements). The CD4 % tends to vary much less. So the good news is that you probably did not loose 50 cells.

When the CD4 numbers are as high as yours it is more useful to follow the CD4 trends over a prolonged time to determine if they are absolutely declining. This is why your doctor orders a CD4 panel at least every 3 months. A persistent decline of CD4 cells (or percentage) may be a good reason to consider initiation of ARV medications. In fact, if you notice that your CD4 counts start to persistently decline, why to wait until they drop to 350? There is nothing magical about that number.

You are right on the fact that you will not be able to use efavirenz (Sustiva) because you have the mutation K103N, but I will caution you on waiting on the approval of rilpivirine, because this drug is just entering phase III development, and it is probably 2 years away from approval, and conditioned on the final results of ongoing studies. I guess that if during this time your CD4 count remains stable it will be ok to wait, but if they decline, I will not advise you to wait for the approval of this drug. There are a couple of new PI's that have very good gastrointestinal tolerability, and your doctor can consider them when you are ready to initiate therapy.

Good luck!



Previous
Acute Seroconversion
Next
Atripla Side Effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement